zig
0

Notifications

  • You're all caught up!

Side Effects of Robitussin Cough Syrup

by
author image Michelle Kulas
Michelle Kulas worked in the health-care field for 10 years, serving as a certified nurses' assistant, dental assistant and dental insurance billing coordinator. Her areas of expertise include health and dental topics, parenting, nutrition, homeschooling and travel.
Side Effects of Robitussin Cough Syrup
Side Effects of Robitussin Cough Syrup Photo Credit Tom Le Goff/Digital Vision/Getty Images

Robitussin is an over the counter cough medicine. The medication comes in different types of formulas, including a cough suppressant, an expectorant, a cough and cold remedy, a cough cold and flu remedy and children's formulas. The side effects of these medications differ depending on the active ingredients contained in each formula.

Guaifenesin

Guaifenesin is an expectorant. An expectorant is a medication that thins the mucus in the throat, lungs and sinuses to allow them to drain more easily and to be coughed up more easily. Guaifenesin is generally well-tolerated in most patients, and side effects are usually not severe or common. Typical side effects include nausea, vomiting, diarrhea, stomach pain, rash, headache and dizziness. If you experience these, stop taking the medication and contact your doctor if they do not go away.

Dextromethorphan

Dextromethorphan is a cough suppressant that works by affecting the part of the brain that causes you to cough. It is an ingredient in several Robitussin formulas, including Cough, Cough and Cold and DM. Side effects of dextromethorphan are usually mild, and include nausea, vomiting, constipation, mild drowsiness and mild dizziness. Side effects are magnified if a patient overdoses on this drug. Symptoms of an overdose include blurry vision, confusion, slowed breathing, severe nausea and vomiting, nervousness and shakiness. If you suspect that you or someone else has overdosed on dextromethorphan, it is important to seek emergency help immediately.

You Might Also Like

Acetaminophen

Robitussin Nighttime Cough Cold and Flu contains 160 mg of acetaminophen per teaspoon. Acetaminophen is also the main ingredient in Tylenol. Generally, acetaminophen does not cause noticeable side effects when taken as directed. When taking a Robitussin formula with acetaminophen, it is very important to be aware of any other medications that you are taking, and whether they also contain acetaminophen. Even a mild or moderate overdose can cause severe liver damage. Symptoms of a dangerous overdose include jaundice (yellow eyes and skin), stomach pain in the upper abdomen, black or tar-like stools and sharp pain the the back or side. If you experience any of these, or if you suspect an acetaminophen overdose, contact your medical professional immediately.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media